New Mexico, 2006

Blizzard and Winter Storm in New Mexico, December 28 to 31, 2006

December 28 to 31, 2006 · NWS ABQ · 19 events in 19 counties and zones

Record snows measuring in feet instead of the usual inches developed across central and northeastern New Mexico as an upper level closed low remained nearly stationary for about 36 hours over southwest areas of the state. Long sweeping bands of moderate to heavy snow then repeated across the south central and southeast counties and north into the Interstate 40 corridor including the Albuquerque…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Record snows measuring in feet instead of the usual inches developed across central and northeastern New Mexico as an upper level closed low remained nearly stationary for about 36 hours over southwest areas of the state. Long sweeping bands of moderate to heavy snow then repeated across the south central and southeast counties and north into the Interstate 40 corridor including the Albuquerque area which saw over a foot of heavy snow in many sections of the city and two feet along the foothills of the Sandia Mountains. The storm eventually broke free and drifted northeast creating long periods of heavy snow from Albuquerque north over the northern mountains and into the Interstate 25 corridor to Raton. The storm finally ended following a period of blizzard conditions at Clayton and over the adjacent northeast plains. Many of the ski resort areas of the north received nearly 30 inches with Angel Fire reporting an extreme amount of 58 inches for a 48 hour storm total. The localized high winds of near 40 mph combined with 30 inches of snow to produce drifts of 9 to 12 feet across Union County and Harding Counties where widespread road closures stranded travelers and prevented ranchers from reaching cattle with feed for nearly 5 days afterwards. In one case a local ranch family hosted about 40 stranded motorists for over 48 hours in their small rural home. Travel along both Interstate 25 and Interstate 40 to the north and east of Albuquerque was plagued by extended closures as the New Year's Holiday began and then blowing snow followed the storm into New Year's Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 28, 9:09 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 28, 9:09 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MST THU DEC 28 2006

.UPDATE...HAVE UPDATED ZONES TO REFLECT CURRENT SNOW TRENDS OVER THE
SANDIAS ANDCENTRAL HIGH PLAINS. BOOSTED THEM INTO A WINTER STORM
WARNING. ALREADY REPORTS OF AROUND 4 INCHES AROUND 7000 FEET. ALSO
INCREASED POPS OVER THE EC PLAINS WHERE STEADY AREA OF RAIN AND
SNOW CONTINUES TO MOVE NORTH. BEEFED UP SNOW AMOUNTS OVER THE NE A
BIT AS THIS MOISTURE PLUME RUNS INTO THE COLDER AIR. CHJ

&&

.PREV DISCUSSION...300 PM MST THU DEC 28 2006...
RUNNING A BIT LATE SO THIS WILL BE BRIEF. RECONFIGURED
WINTER HIGHLIGHTS TO BETTER REFLECT FORECAST TIMING OF ADVERSE
WEATHER.  STRONG JET ON BACK SIDE OF LOW THIS MORNING WOULD SEEM TO
DIG THE UPPER LOW EVEN MORE. VORT LOBE SWINGING ACROSS AREA TODAY
HAS PRODUCED MOSTLY LIGHT PCPN BUT HAVENT HEARD OF TOO MUCH IN THE
WAY OF SNOW STICKING OR SIGNIFICANTLY ACCUMULATING ALTHOUGH SOME
LOCAL AREAS OF LOW VSBYS REPORTED.

COLD POOL ALOFT TO BE OVERHEAD TONIGHT THROUGH FRIDAY NIGHT...SOME
ISOLATED CONVECTION POSSIBLE...THEREFORE SOME BURSTS OF HVY SNOW
POSSIBLE.

WORST WEATHER LOOKS TO BE OVER NORTHEAST NEW MEXICO IF MODELS ARE
CORRECT...FRIDAY THROUGH FRIDAY NIGHT AND INTO SATURDAY. EXPECT
SNOWFALL TO TAPER OFF UP THERE BY SATURDAY...BUT WITH THE
INTENSIFYING SFC/UPPER LOW...WINDS COULD CONTINUE TO CREATE WHITE
OUT TYPE CONDITIONS INTO SATURDAY BEFORE THE LOW EXITS INTO OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  26  39  20  38 /  80  50  30  30
GALLUP..........................  22  38  13  39 /  60  60  10  10
GRANTS..........................  20  39  12  37 /  70  70  50  30
GLENWOOD........................  27  49  20  50 /  60  50  30  20
CHAMA...........................  17  33  14  33 /  90  70  50  40
LOS ALAMOS......................  23  33  18  35 /  90  50  50  40
RED RIVER.......................  18  27   9  27 /  90  60  70  40
TAOS............................  20  32  14  32 /  90  50  60  50
SANTA FE........................  22  34  16  33 /  80  50  60  50
SANTA FE AIRPORT................  24  38  20  36 /  80  50  50  40
ESPANOLA........................  24  39  18  36 /  80  50  50  50
ALBUQUERQUE HEIGHTS.............  30  42  27  41 /  60  40  50  40
ALBUQUERQUE VALLEY..............  28  43  24  42 /  60  40  40  40
ALBUQUERQUE FOOTHILLS...........  27  38  23  37 /  60  40  50  40
ALBUQUERQUE WEST MESA...........  27  42  25  41 /  60  40  40  40
SOCORRO.........................  27  42  24  45 /  50  20  40  30
SANDIA PARK/CEDAR CREST.........  21  35  21  36 /  80  50  40  40
MORIARTY/ESTANCIA...............  19  37  18  39 /  80  50  40  30
CARRIZOZO.......................  24  42  22  42 /  30  50  40  20
RUIDOSO.........................  23  39  22  43 /  40  50  50  10
RATON...........................  22  32  17  35 /  90  80  60  30
LAS VEGAS.......................  21  35  18  36 /  80  60  60  50
ROY.............................  26  34  17  35 /  80  60  50  30
CLAYTON.........................  28  37  18  34 /  80  90  60  50
SANTA ROSA......................  30  39  22  42 /  80  40  40  30
TUCUMCARI.......................  30  41  25  40 /  80  60  60  40
FORT SUMNER.....................  29  44  25  44 /  40  30  60  50
CLOVIS..........................  32  45  27  40 /  60  40  60  40
PORTALES........................  31  45  28  42 /  60  40  50  30
ROSWELL.........................  33  48  31  50 /  30  20  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MST SATURDAY FOR THE FOLLOWING
ZONES...NMZ002>007-010-011.

WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ001.

SNOW ADVISORY UNTIL 6 AM MST SATURDAY FOR THE FOLLOWING ZONES...
NMZ009-015>017.

WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR THE FOLLOWING
ZONES...NMZ008-014.

WINTER STORM WATCH FROM 5 AM MST FRIDAY THROUGH LATE FRIDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ012-013-018-021.

&&

40
Hazardous weather outlook, Dec 28, 5:56 AM MST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MST THU DEC 28 2006

NMZ001>021-026-291300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
556 AM MST THU DEC 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

EXPECT RAIN CHANGING TO SNOW THIS MORNING...FIRST OVER HIGHER
ELEVATIONS...WITH SNOW LEVELS LOWERING TO VALLEYS BY LATE THIS
AFTERNOON. EXPECT SEVERAL INCHES OF SNOW BY TONIGHT FOR ALL BUT
THE SOUTHEAST PORTION OF THE STATE...AND THIS SNOW WILL FALL OVER
FROZEN RAINS FROM EARLIER IN THE DAY...WITH RAPID DETERIORATION OF
DRIVING CONDITIONS THROUGH TONIGHT. BRIDGES AND OVERPASSES WILL
BECOME SLICK THIS AFTERNOON...WITH ROADS BECOMING ICY AND SNOW
COVERED OVERNIGHT. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR MUCH OF WESTERN NEW MEXICO FOR
TODAY...AND FOR MUCH OF NORTHERN NEW MEXICO BEGINNING THIS
EVENING. EXPECT LOCALLY HEAVY SNOW ACCUMULATIONS AND POOR
VISIBILITIES IN LOCAL BLOWING SNOW. A WINTER STORM WATCH EFFECTIVE
THIS AFTERNOON IS IN EFFECT FOR CENTRAL AND EASTERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNINGS WILL CONTINUE ACROSS WESTERN NEW MEXICO
THROUGH FRIDAY...AND ACROSS NORTHERN AND NORTHEAST NEW MEXICO
THROUGH FRIDAY NIGHT. AS SNOW TAPERS OFF LATE FRIDAY NIGHT OVER
EASTERN AND NORTHEASTERN NEW MEXICO...BLOWING SNOW WILL CONTINUE
UNTIL SATURDAY MORNING. DECREASING WINDS SATURDAY AFTERNOON WILL
EASE THE WINTER WEATHER DANGER BY SATURDAY EVENING. NO SEVERE
WEATHER IS EXPECTED FOR SUNDAY AND MONDAY...WITH ANOTHER WINTER
STORM ARRIVING OVER NEW MEXICO ON TUESDAY AND WEDNESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

SHY

In the hours before

Local storm report, Dec 28, 9:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
915 PM MST THU DEC 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     SNOW             15 S ANGEL FIRE         36.17N 105.28W
12/28/2006  M5.8 INCH        MORA               NM   PUBLIC

0440 PM     SNOW             2 NW SEDILLO            35.12N 106.32W
12/28/2006  M1.0 INCH        BERNALILLO         NM   CO-OP OBSERVER

0515 PM     SNOW             FARMINGTON              36.75N 108.19W
12/28/2006  M1.5 INCH        SAN JUAN           NM   PUBLIC

            NORTH SIDE OF TOWN

0730 PM     SNOW             2 NE EDGEWOOD           35.10N 106.15W
12/28/2006  M3.0 INCH        SANTA FE           NM   TRAINED SPOTTER

            SNOW FELL IN 2 HOURS

0745 PM     SNOW             SANDIA PARK             35.17N 106.36W
12/28/2006  M4.0 INCH        BERNALILLO         NM   PUBLIC

0745 PM     SNOW             5 E SANDIA PARK         35.17N 106.28W
12/28/2006  M2.5 INCH        BERNALILLO         NM   PUBLIC

            FELL IN 2.5 HOURS

0910 PM     SNOW             15 SSW SANTA FE         35.48N 106.06W
12/28/2006  M6.5 INCH        SANTA FE           NM   PUBLIC

            CERRILLOS HILLS 6200 FEET

&&

CJONES
Local storm report, Dec 28, 9:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
955 PM MST THU DEC 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     SNOW             2 SE EDGEWOOD           35.06N 106.15W
12/28/2006  M5.0 INCH        SANTA FE           NM   TRAINED SPOTTER

0945 PM     SNOW             ALBUQUERQUE             35.12N 106.62W
12/28/2006  E2.0 INCH        BERNALILLO         NM   NWS EMPLOYEE

            NEAR TRAMWAY AND MONTGOMERY

&&

CJONES
Local storm report, Dec 28, 10:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1001 PM MST THU DEC 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     SNOW             W EDGEWOOD              35.08N 106.18W
12/28/2006  M6.0 INCH        SANTA FE           NM   TRAINED SPOTTER

            3 INCHES OF NEW SNOW SINCE LAST REPORT

&&

CJONES
Local storm report, Dec 28, 10:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1056 PM MST THU DEC 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     SNOW             CLAYTON                 36.45N 103.18W
12/28/2006  M3.0 INCH        UNION              NM   OFFICIAL NWS OBS

&&

CJONES

Event by event

14 winter storm, 3 heavy snow, 2 blizzard. Local standard time, as filed.

Heavy Snow, Westcentral Mountains

When
December 28, 11:00 PM MST to December 30, 10:00 PM MST
Where
Westcentral Mountains forecast zone
Reported by
Official NWS Observations

Heavy of 6 to 14 inches across the west central mountains with lighter amounts of 3 to 6 inches along Interstate 40 from Grants to Gallup.

Heavy Snow, Southwest Mountains/Upper Gila Region

When
December 28, 11:00 PM MST to December 30, 10:00 PM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
Official NWS Observations

Heavy of 6 to 10 inches across the mountains of Catron and western Socorro County.

Heavy Snow, Lower Rio Grande Valley

When
December 28, 11:00 PM MST to December 30, 10:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Official NWS Observations

Heavy of 3 to 5 inches across central Socorro County impact travel along Interstate 25 and amounts of estimated by satellite cover at near 12 inches in eastern border areas of Socorro County.

Winter Storm, Middle Rio Grande Valley

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Middle Rio Grande Valley forecast zone
Reported by
Official NWS Observations

Record snows of 16 to 26 inches were reported across Albuquerque and Rio Rancho and in the nearby east mountain communities of the Sandia and Manzano Mountains. Many city streets were clogged and almost impassable for 24 to 36 hours. Travel north along Interstate 25 and east on Interstate 40 was restricted with long periods of closures as crews struggled to keeping road open in the steady and heavy snow.

Winter Storm, Sandia/Manzano Mountains

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Official NWS Observations

Record snows of 16 to 32 inches were reported over the Sandia Mountains and nearby east mountain communities from Mountainair north through Edgewood into southern Santa Fe County. Road crews struggled to keep Interstate 40 and other main state roads open. Residents across the Estancia Valley and in the east mountain communities were stranded for 24 to 48 hours.

Winter Storm, Central High Plains/Estancia Valley County

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
Official NWS Observations

Record snows of 16 to 28 inches were reported over the Estancia Valley and the central highlands north and south of Interstate 40. Road crews struggled to keep Interstate 40 and other main state roads open. Residents across served by small rural roads were stranded for 24 to 48 hours. Snow drifts buried the Clines Corners ASOS weather platform.

Winter Storm, Northwest Mountains Including Jemez

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
Official NWS Observations

Heavy snows of 14 to 36 inches and gusty winds were reported across much of the northern mountains including the lower elevation communities from Santa Fe and Los Alamos north to Espanola, Taos, and Red River.

Winter Storm, Sangre de Cristo Mountains

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
Official NWS Observations

Heavy snows of 14 to 36 inches and gusty winds were reported across much of the northern mountains including the lower elevation communities from Santa Fe and Los Alamos north to Espanola, Taos, and Red River.

Winter Storm, Upper Rio Grande Valley

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Official NWS Observations

Heavy snows of 14 to 36 inches and gusty winds were reported across much of the northern mountains including the lower elevation communities from Santa Fe and Los Alamos north to Espanola, Taos, and Red River.

Winter Storm, Northeast Highlands

When
December 29, 4:00 AM MST to December 31, 5:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
Official NWS Observations

Heavy snows of 16 to 22 inches with gusty winds were reported across much of the northeast highlands mainly west of Interstate 25. Angel Fire was an anomaly of extreme snow with a two and half day total at the ski area of 58 inches.

Winter Storm, Chaves County Plains

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
Chaves County Plains forecast zone
Reported by
Official NWS Observations

Heavy snow of 3 to 8 inches across east central and southeast New Mexico.

Winter Storm, De Baca

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
De Baca forecast zone
Reported by
Official NWS Observations

Heavy snow of 3 to 8 inches across east central and southeast New Mexico.

Winter Storm, Roosevelt

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
Roosevelt forecast zone
Reported by
Official NWS Observations

Heavy snow of 3 to 8 inches across east central and southeast New Mexico.

Winter Storm, Curry

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
Curry forecast zone
Reported by
Official NWS Observations

Heavy snow of 3 to 8 inches across east central and southeast New Mexico.

Winter Storm, Conchas Lake/Guadalupe

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
Official NWS Observations

Heavy snow of 3 to 8 inches across east central and southeast New Mexico.

Winter Storm, Quay

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
Quay forecast zone
Reported by
Official NWS Observations

Heavy snow of 3 to 8 inches across east central and southeast New Mexico.

Winter Storm, Lincoln County High Plains/Hondo Valley

When
December 29, 1:00 PM MST to December 30, 5:00 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Reported by
Official NWS Observations

Heavy snow of 6 to 12 inches across Lincoln County.

Blizzard, Far Northeast Plains

When
December 29, 10:00 PM MST to December 31, 3:00 AM MST
Where
Far Northeast Plains forecast zone
Reported by
Official NWS Observations

Blizzard conditions and extreme snows of 30 inches developed across far northeast New Mexico in the final stages of storms that had plagued other areas of the state for nearly 36 hours. Wide spread road closures stranded numerous motorists that took refuge as quests in nearby ranch homes. Air national guard helicopters were used to bring hay and feed to cattle herds which were isolated by impassable roads for near 5 days afterwards.

Blizzard, Harding

When
December 29, 10:00 PM MST to December 31, 3:00 AM MST
Where
Harding forecast zone
Reported by
Official NWS Observations

Blizzard conditions and extreme snows of 30 inches developed across far northeast New Mexico in the final stages of storms that had plagued other areas of the state for nearly 36 hours. Wide spread road closures stranded numerous motorists that took refuge as quests in nearby ranch homes. Air national guard helicopters were used to bring hay and feed to cattle herds which were isolated by impassable roads for near 5 days afterwards.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9725, 9726, 9727, 9736, 9738, 9739, 9743, 9744, 9745, 9749, 9728, 9729, 9730, 9731, 9733, 9734, 9735, 9720, 9721.